MAUDE Adverse Event Report: ETHICON INC. VCL+ VIO 8X18IN 4-0 S/A SH-1 CR; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL+ VIO 8X18IN 4-0 S/A SH-1 CR; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number VCP771D
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/15/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 - pending evaluation of returned device.A review of the batch manufacturing records was conducted, and no related non-conformances were identified.Investigation summary: the product was returned to ethicon for evaluation.The returned product determined that it was received one sealed box with twelve unopened samples and two loose unopened samples that pertains to product code vcp771d.As per the sampling plan, a visual inspection was performed on thirteen samples, no defects were found on the packages.The packets were opened, and the swage and attachment area were noted to be as expected.The sutures were dispensed without problems and examined along of the strand and no issue related to breakage suture or anomalies were observed during evaluation.Also, a functional test was performed using an instron equipment and tensile force were above the minimum requirements.As part of ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.The event described could not be confirmed as the device performed without any difficulties noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.
 
Event or Problem Description
It was reported that patient underwent surgery for common bile duct stones with cholangitis on (b)(6) 2015, and suture was used on the tissue.During the surgery, the lead surgeon held a needle and thread and inserted it into the patient's abdomen through a laparoscopic puncture sheath.Under direct visualization, the needle disappeared, but the suture was still present.It was determined that the problem of pulling off suture needle happened.The anesthesiologist was immediately informed to strengthen patient monitoring.At the same time, the lead surgeon, assistant physician, and nurse carefully searched the patient's abdominal cavity and internal and external environment.Finally, the needle was found at the omentum in the patient's lower abdomen, removed.Suture was replaced with a new needle and suture to continue the surgery.The surgery was successfully completed.Due to the patient being an elderly and critically ill patient with a severe preoperative condition, this incident prolonged the patient's surgery and anesthesia time, increasing the risks of surgery and anesthesia.No additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4) this report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: d9, h3, h6.Additional information was requested, and the following was obtained: after investigation, the patient was admitted due to "1.Choledocholithiasis with cholangitis 2.Bile duct dilatation "underwent laparoscopic choledocholithotomy on (b)(6) 2025.The operator used the suture (vcp771d) for tissue suturing (with specific suturing tissue level unknown) during the operation.After the needle and suture were clamped and entered into the abdominal cavity of the patient through the laparoscopic puncture sheath during the operation, it was found that the problem of pulling off suture needle happened under direct laparoscopic vision, and the detached needle fell into the patient's body.The operator immediately searched for the detached needle and finally found the needle at the lower abdominal omentum of the patient.The product was inspected after removal.After confirming that no foreign body remained, a new suture (with specific product information unknown) was replaced to continue the suturing.The subsequent surgical suturing was successful.This event did not cause any other harm to the patient except that it prolonged the surgery for about 30 minutes.The patient was in stable condition currently.No subsequent adverse event report was received.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Was additional dissection required in other tissues other than the target tissue? if yes, please describe.Was the patient treatment or post-operative care altered in anyway due to the prolonged surgery time? if yes, please explain.Was there any patient impact (ie.Additional treatment required) and/or adverse patient outcome due to the prolonged surgery? what is the patient¿s current status? additional h3 investigation summary: the product was returned to ethicon for evaluation.One winding former with four detached needles, two used suture pieces, three sutures and two needle suture combinations outside the foil packet was received for analysis.The product code vcp771d is multi-strand and contains eight strands per packet.Overall review of the sample, the needles from slot #3, 6 and 8 were noted to be intact.However, short insertion lengths were observed in the three strands.It was determined that the needle and suture combinations were detached, since the insertion of the suture did not meet with ethicon requirement.In the remaining samples, no anomalies or issues related to pull off were observed in two needle suture pieces and two needle suture combinations.As the suture is absorbable and the duration of exposure of the suture in the environment could not be determined, the functional test could not be performed.Based on the information currently available, short insertion issue was identified as pull out during the investigation of the sample received.This product issue will be addressed through the ethicon quality system.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post-market surveillance.Corrected b5 narrative: it was reported that patient underwent surgery for common bile duct stones with cholangitis on (b)(6) 2025 and suture was used on the tissue.During the surgery, the lead surgeon held a needle and thread and inserted it into the patient's abdomen through a laparoscopic puncture sheath.Under direct visualization, the needle disappeared, but the suture was still present.It was determined that the problem of pulling off suture needle happened.The anesthesiologist was immediately informed to strengthen patient monitoring.At the same time, the lead surgeon, assistant physician, and nurse carefully searched the patient's abdominal cavity and internal and external environment.Finally, the needle was found at the omentum in the patient's lower abdomen, removed.Suture was replaced with a new needle and suture to continue the surgery.The surgery was successfully completed.Due to the patient being an elderly and critically ill patient with a severe preoperative condition, this incident prolonged the patient's surgery and anesthesia time, increasing the risks of surgery and anesthesia.No additional information was requested.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: h6.The following information was requested, but unavailable: was additional dissection required in other tissues other than the target tissue? if yes, please describe.Was the patient treatment or post-operative care altered in anyway due to the prolonged surgery time? if yes, please explain.Was there any patient impact (ie.Additional treatment required) and/or adverse patient outcome due to the prolonged surgery? what is the patient¿s current status? contacted with the sales rep today via phone, please refer to additional event information mentioned on note ((b)(6)) and other information requested is unknown.

Brand Name
VCL+ VIO 8X18IN 4-0 S/A SH-1 CR
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
calle durango #2751
ciudad juarez 32575
MX   32575
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key22810089
Report Number2210968-2025-09366
Device Sequence Number7798462
Product Code GAM
UDI-Device Identifier10705031055452
UDI-Public(01)10705031055452(17)290930(10)104A0J
Combination Product (Y/N)Y
Initial Reporter CountryCH
PMA/510(K) Number
K032420
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberVCP771D
Device Lot Number104A0J
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/05/2025
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/18/2025
Supplement Date Received by Manufacturer08/15/2025
09/16/2025
Initial Report FDA Received Date08/14/2025
Supplement Report FDA Received Date09/12/2025
10/07/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/25/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown